The Ramanujan Journal

, 20:409

The Askey scheme as a four-manifold with corners

Open Access


Racah and Wilson polynomials with dilated and translated argument are reparametrized such that the polynomials are continuous in the parameters as long as these are nonnegative, and such that restriction of one or more of the new parameters to zero yields orthogonal polynomials lower in the Askey scheme. Geometrically this will be described as a manifold with corners.


Askey scheme Hypergeometric orthogonal polynomials Limit relations Three-term recurrence relations Manifold with corners 

Mathematics Subject Classification (2000)



  1. 1.
    Askey, R., Wilson, J.A.: Some basic hypergeometric orthogonal polynomials that generalize Jacobi polynomials. Mem. Am. Math. Soc. 54, 319 (1985) MathSciNetGoogle Scholar
  2. 2.
    Askey, R.: Continuous Hahn polynomials. J. Phys. A 18, L1017–L1019 (1985) CrossRefMathSciNetGoogle Scholar
  3. 3.
    Askey, R.: Limits of some q-Laguerre polynomials. J. Approx. Theory 46, 213–216 (1986) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Atakishiyev, N.M., Suslov, S.K.: The Hahn and Meixner polynomials of an imaginary argument and some of their applications. J. Phys. A 18, 1583–1596 (1985) CrossRefMathSciNetGoogle Scholar
  5. 5.
    Cerf, J.: Topologie de certains espaces de plongements. Bull. Soc. Math. Fr. 89, 227–380 (1961) MATHMathSciNetGoogle Scholar
  6. 6.
    Chihara, T.S.: An Introduction to Orthogonal Polynomials. Gordon and Breach, New York (1978) MATHGoogle Scholar
  7. 7.
    Cooper, R.D., Hoare, M.R., Rahman, M.: Stochastic processes and special functions: on the probabilistic origin of some positive kernels associated with classical orthogonal polynomials. J. Math. Anal. Appl. 61, 262–291 (1977) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Dominici, D.: Asymptotic analysis of the Askey-scheme I: from Krawtchouk to Charlier. Cent. Eur. J. Math. 5, 280–304 (2007). arXiv:math/0501072v1 [math.CA] MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Dominici, D.: Asymptotic analysis of the Askey-scheme II: from Charlier to Hermite (2005). arXiv:math/0508264v1 [math.CA]
  10. 10.
    Douady, A.: Variétés à bord anguleux et voisinages tubulaires. In: Séminaire Henri Cartan, 1961/62, Exposé 1 Google Scholar
  11. 11.
    Ferreira, C., Lopez, J.L., Mainar, E.: Asymptotic relations in the Askey scheme for hypergeometric orthogonal polynomials. Adv. Appl. Math. 31, 61–85 (2003) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Ferreira, C., López, J.L., Pagola, P.J.: Asymptotic approximations between the Hahn-type polynomials and Hermite Laguerre and Charlier polynomials. Acta Appl. Math. 103, 235–252 (2008) MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Ferreira, C., López, J.L., Sinusía, E.P.: Asymptotic relations between the Hahn-type polynomials and Meixner-Pollaczek, Jacobi, Meixner and Krawtchouk polynomials. J. Comput. Appl. Math. 217, 88–109 (2008) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Godoy, E., Ronveaux, A., Zarzo, A., Area, I.: On the limit relations between classical continuous and discrete orthogonal polynomials. J. Comput. Appl. Math. 91, 97–105 (1998) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Koekoek, R., Swarttouw, R.F.: The Askey-scheme of hypergeometric orthogonal polynomials and its q-analogue. Report 98-17, Faculty of Technical Mathematics and Informatics. Delft University of Technology (1998);
  16. 16.
    Koepf, W., Schmersau, D.: Recurrence equations and their classical orthogonal polynomial solutions. Appl. Math. Comput. 128, 303–327 (2002) MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Koornwinder, T.H.: Uniform multi-parameter limit transitions in the Askey tableau (1993). arXiv:math/9309213v1 [math.CA]
  18. 18.
    Labelle, J.: Tableau d’Askey. In: Brezinski, C., et al. (eds.) Polynômes orthogonaux et applications. Lecture Notes in Math., vol. 1171, pp. xxxvi–xxxvii. Springer, Berlin (1985) Google Scholar
  19. 19.
    López, J.L., Temme, N.M.: Approximation of orthogonal polynomials in terms of Hermite polynomials. Methods Appl. Anal. 6, 131–146 (1999) MATHMathSciNetGoogle Scholar
  20. 20.
    Palamà, G.: Su delle relazioni integrali relative ai polinomi di Laguerre e d’Hermite. Rend. Semin. Mat. Univ. Padova 10, 46–54 (1939) MATHGoogle Scholar
  21. 21.
    Ronveaux, A., Zarzo, A., Area, I., Godoy, E.: Transverse limits in the Askey tableau. J. Comput. Appl. Math. 99, 327–335 (1998) MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Szegő, G.: Orthogonal Polynomials, 4th edn. Am. Math. Soc. Colloquium Publications, vol. 23. American Mathematical Society, Providence (1975) Google Scholar
  23. 23.
    Temme, N.M., López, J.L.: The Askey scheme for hypergeometric orthogonal polynomials viewed from asymptotic analysis. J. Comput. Appl. Math. 133, 623–633 (2001). arXiv:math/0109185v1 [math.CA] MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Toscano, L.: Formule limiti sui polinomi di Laguerre. Boll. Unione Mat. Ital. 1, 337–339 (1939) MATHMathSciNetGoogle Scholar

Copyright information

© The Author(s) 2009

Authors and Affiliations

  1. 1.Korteweg-de Vries InstituteUniversity of AmsterdamAmsterdamThe Netherlands

Personalised recommendations